Do you have any questions about radiotherapy treatment? Ask our volunteer radiographer...
Ask Hannah, our volunteer Physiotherapist, any questions about getting active during...
Ask our pharmacist Harpreet your questions. She'll try to respond within 2 working...
Ask our volunteer Dietitian Nicola your questions about diet and cancer and she’ll...
Breast cancer is far less common in the under-50s, but this can leave younger people...
A support group for anyone affected by triple negative breast cancer to come together...
Secondary breast cancer is cancer that has started in the breast and spread to other...
I had a lumpectomy in Sept 2017, started Tamoxifen in Dec 2017 and had RT in Jan 2018. Now this may be unrelated, but... since the beginning of March this year I suddenly developed terrible pain in my left shoulder, all the way from underneath the shoulder blade down the arm to the hand, with 3 numb fingers. This is the other side from where the cancer was. My GP diagnosed it as compressed nerve, and said it would take a few weeks to subside. Well, it's been 2.5 months and in that time I tried loads of different painkillers (sadly, no joy), osteopath treatment, GP again and now I'm waiting for a physio appt, whilst still taking ibuprofen, amitriptyline and CBD oil. Every 3 weeks or so I start feeling that the pain is subsiding, then it just goes back up again for no reason. It's particularly bad at night as it interferes with my sleep, and my mood has gone through the floor.
My GP asked if I had an oncologist, but I don't - just annual mammograms and, I suppose, a walk-in Macmillan nurse service. I didn't think I needed to see them as the pain is not in the bones, just the nerve and the muscles spasming around it. However, I wonder if this could be a side-effect of Tamoxifen/ oestrogen suppression?
Has anyone experienced anything similar? I'd appreciate any ideas!
that sounds awfully similar to a problem I had a couple of years back, my superb physio sorted it for me, it was arthritic facet joints in my neck, due to age, most likely, (I am 73!) which had impinged in the nerves going out from the spinal cord. Now it may be that oestrogen suppression is reducing the amount of lubricant in the discs in your neck which is in turn, putting some strain on the joints and trapping the nerves.
I suspect you need a really good physio with a few sessions. Mine manipulated and then used traction and gave me a specific exercise which I find keeps my neck fairly free. I can describe it as keeping facing front and level while pulling your whole head backwards a little, keeping your chin level at the same time. But I would advise you to have this checked out first by your physio.
The fact that pain relief isn’t helping you that much also points to this problem too, sadly. Try not to have too many pillows at night, and try to keep your neck aligned with your body as much as you can, so if on your side then there needs to be more pillow than if you’re lying on your back.
Sympathetic hugs as I really know how painful this is.....I was an OT before retiring by the way!
Thank you, Moomy, you've reassured me that a PT could possibly help (I feel rather hopeless, currently). I'm glad your problem was sorted successfully.
It shouldn't be an age thing, though, I am 48 and fit, with strong bones (I had a scan before cancer) - that's why I was thinking that this could be a Tamoxifen side-effect... TBH, I don't really care how it came to be, I just want it gone!
Really hope something works and that pain eases, it’s such a bad, nasty, scary pain.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: